Sponsored By
An organization or individual has paid for the creation of this work but did not approve or review it.

ADVERTISEMENT

ADVERTISEMENT

Girls' 'robotripping' signal of wider use

When two teenage girls high on cough syrup were rushed from Moorhead's Red River Area Learning Center to Fargo's Innovis Health on Thursday, the incident seemed to be an isolated local case of a well-publicized national epidemic.

When two teenage girls high on cough syrup were rushed from Moorhead's Red River Area Learning Center to Fargo's Innovis Health on Thursday, the incident seemed to be an isolated local case of a well-publicized national epidemic.

Teens call the practice robotripping, after the Robitussin brand of cough medication that landed the Moorhead girls in the hospital. Experts say potentially deadly abuse of this and other cough suppressants has skyrocketed.

Area school resource officers and counselors said robotripping might be more common locally than the rarity of the Moorhead incident suggests.

Some expressed hope that the news would help to raise awareness among mostly unwitting parents.

"The one thing about pharming that concerns me is we just don't know much about it," Fargo South High School resource officer Chris Potter said, using a common term for over-the-counter medication abuse. "It's flying under the radar, and that's what's so scary about it."

ADVERTISEMENT

A teacher at the Learning Center, Moorhead's alternative public school, noticed that the two students were acting intoxicated in class. After the girls admitted to ingesting Robitussin, they were treated at Innovis and released. School officials found six empty 1-ounce syrup bottles in a school restroom, according to Moorhead Superintendent Larry Nybladh.

The incident hardly took Potter by surprise. At school, he hears about teens drinking up to five syrup bottles a day or passing around over-the-counter pills at parties. He hears about students mining Web sites for tips on dosing medication.

Nationwide, a 2006 Partnership for Drug-Free America study showed that one in 10 teens abuse cough medicine to get high. In this area, incidents involving robotripping have been rare. A few years back, Moorhead High School officials found a sizable stash of empty cough syrup bottles in a student's locker, and a group of Fargo middle school students got in trouble for popping gel caps at school.

"The numbers we're seeing are relatively small," said Scott Matheson, a Moorhead High School counselor and coordinator for Students Against Destructive Decisions. "But is it happening, and is it a concern? Yes."

Fargo Schools addiction counselor Ron Schneider said students and parents have been snatching up brochures on abusing DXM, the morphine-like ingredient in cough suppressants that causes an hours-long hallucinogenic trip.

A 2005 survey showed that 4.1 percent of Fargo students in grades nine through 12 used over-the-counter drugs to get high in the prior 30 days. In comparison, 17.4 percent used marijuana.

Experts say the easy access and the lack of distinct odor make such abuse fairly easy to hide. Because medication is so readily available, teens tend to assume that the practice is safer than abusing alcohol or illicit drugs. In fact, large quantities of the highly addictive cough suppressants can cause dangerous spikes in blood pressure and heart rate.

"I do think this is a warning signal," Superintendent Nybladh said about Thursday's incident, adding that letters to Learning Center parents about the issue went out the same day.

ADVERTISEMENT

School officials hope the news doesn't spur copycat behavior. "If there's good news, it's that it didn't look that appealing," said Horizon Middle School resource officer Jeff Nelson. "I'm sure the students had their stomachs pumped, and it wasn't particularly pleasant."

Cough suppressant misuse increasing

According to recent studies, abuse of cough suppressants among teenagers has increased 15-fold since the early 2000s.

Experts suggest that parents keep an eye on the contents of medicine cabinets and watch for the following signs that children might be engaging in so-called robotripping:

- Moodiness

- Drowsiness or extreme excitability

- Bloodshot eyes and a flushed face

- Slurred speech

ADVERTISEMENT

- Stomach pain, nausea and vomiting

- Hallucinations and delusions

- Abrupt changes in school performance or attendance.

Readers can reach Forum reporter Mila Koumpilova at (701) 241-5529 Girls' 'robotripping' signal of wider use Mila Koumpilova 20071117

What To Read Next
Artificial intelligence can now act as an artist or a writer. Does that mean AI is ready to play doctor? Many institutions, including Mayo Clinic, believe that AI is ready to become a useful tool.
Columnist Carol Bradley Bursack lists the various reason why some older adults may begin to shuffle as they age.
The Buffalo Bills safety who suffered a cardiac arrest on Monday Night Football in January is urging people to learn how to save lives the way his was saved.
Josh Sipes was watching an in-flight movie when he became aware the flight crew were asking for help assisting a woman who was experiencing a medical problem.